Article Text

PDF

Early acute hepatitis with parenteral amiodarone: a toxic effect of the vehicle?
  1. A Rhodes,
  2. J B Eastwood,
  3. S A Smith
  1. St George's Hospital, Department of Medicine, Tooting, London.

    Abstract

    A 72 year old white man developed acute hepatic impairment and renal failure within 24 hours of starting intravenous amiodarone for paroxysmal ventricular tachycardia. After normal initial investigations, there was a noticeable rise in serum transaminases as well as an increase in clotting times, a decrease in renal function and a thrombocytopenia. These changes returned to normal within seven days of withdrawal of the drug without specific treatment, and the patient was later treated with oral amiodarone without any further evidence of hepatotoxicity. Intravenous amiodarone has been implicated in acute hepatic disease on four previous occasions, but it is suggested that polysorbate 80, an organic surfactant added to the intravenous infusion, is a more likely cause of this complication. Similar reactions have been described with polysorbate 80 in association with the 'E-ferol' syndrome in infants. The occurrence of acute hepatic impairment with intravenous amiodarone does not necessarily preclude the use of this drug by mouth.

    Statistics from Altmetric.com

    Request permissions

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.